Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 45, NWS Tallahassee, FL

March 8, 1998Franklin County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 8, 1998, 2:54 PM EST for Franklin County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 2:54 PM EST (19:54 UTC)
Expired
Mar 8, 1998, 3:40 PM EST
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Franklin County, FL

The radar

The Tallahassee radar (KTLH), 79 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 9:00 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 650 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
650 m²/s²
0-3 km storm-relative helicity
709 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WUUS1 KTLH 081952 RRA
SVRTLH
FLC037-GMZ775-082040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
254 PM EST SUN MAR 8 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 340
PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHERN FLORIDA

   ...FRANKLIN COUNTY

AND FOR MARINE INTERESTS ON THE GULF COASTAL WATERS OUT TO 20 NM
FROM TO APALACHICOLA TO THE OCHLOCKONEE RIVER

AT 247 PM EST...DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM MOVING NORTH AT 45 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
APALACHICOLA              BY 258 PM EST

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:15 PM EST, 39 minutes earlier.

Area forecast discussion, Mar 8, 2:15 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EST SUN MAR 8 1998

CONVECTION STILL VERY ACTIVE OVER THE GULF...WRN PANHANDLE...SERN
AL...AND SWRN GA.  ALTHOUGH BIGGEST THREAT SEEMS TO HAVE PASSED...
ALL WA UNDER TORNADO WATCH UNTIL 21Z...AND MOST WA UNDER FLOOD
WATCH UNTIL 2330Z.  INDICATIONS ARE THAT HEAVIEST ACTIVITY IS OVER
AND PCPN SHOULD BE DECREASING REMAINDER OF THE NIGHT.  12Z ETA
SEEMS TO BE MORE LIKE NGM NOW...WITH STRONG UPPER CENTER OVER
N/CNTRL TX BEGINNING TO WEAKEN AND LIFT TOWARD THE NE...FORECAST TO
BE OVER CNTRL OH VLY BY MON MORN.  BEST CAPE VALUES FOR CONVECTION
APPEAR OVER CNTRL AL AT 18Z...AFTERWARDS BENIGN OVER SURROUNDING
AREA.  OMEGA AND HELICITY VALUES ALSO DECREASING FOR REMAINDER OF
THE DAY.  APPEARS COLD FRONT MAY BE THROUGH CWA BY 06Z.  SFC WINDS
WILL VEER OVER THE NEXT 24 HR...BUT MAINTAIN STRENGTH OF 15 TO 20
KTS OVER FA.  BEHIND THE FRONT...COOLER TEMPS.  LOW MON MORN IN MID
50S...HIGH MON IN LOW 60S...LOW TUE MORN IN LOW 40S.  DRY POPS MON.

16

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 8:29 PM ESTFlash Flood WarningTAEBay, Calhoun, Holmes, Jackson, Washington8 hr
Mar 7, 8:29 PM ESTFlash Flood WarningTAEGulf8 hr
Mar 7, 8:29 PM ESTFlash Flood WarningTAEWalton8 hr
Mar 8, 6:27 AM ESTSevere Thunderstorm WarningTAEGadsden63 min
Mar 8, 4:54 PM ESTSevere Thunderstorm WarningTAELeon46 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.